Colorado, 2014

Blizzard and Winter Storm in Colorado, January 12 to 14, 2014

January 12 to 14, 2014 · NWS GJT · 10 events in 10 counties and zones

Another moist and vigorous Pacific trough moved across the area on the 12th. This was followed by a moist northwest flow which continued the snowfall in some of the northwest mountains into the 14th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Another moist and vigorous Pacific trough moved across the area on the 12th. This was followed by a moist northwest flow which continued the snowfall in some of the northwest mountains into the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 11, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Jan 11, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1000 PM MST SAT JAN 11 2014

.UPDATE...
ISSUED AT 959 PM MST SAT JAN 11 2014

CURRENT FORECAST AND WINTER HIGHLIGHTS LOOK ON TRACK. SURFACE
COLD PUSHING INTO NW UT LATE THIS EVENING IS EXPECTED TO BE NEAR A
MOAB-CRAIG LINE BY 12Z SUNDAY MORNING. STRONG LOW-LEVEL WARM
ADVECTION AHEAD OF IT WAS PRODUCING SOME PRECIPITATION ACROSS NRN
UT INTO THE SW CORNER OF WY. GUSTY WINDS AS JUMPED THE TEMPERATURE
UP INTO THE LOW 40S AT 900 PM AT CRAIG DUE TO THE TURBULENT MIXING.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 321 PM MST SAT JAN 11 2014

ROBUST CONSOLIDATED TROUGH WILL MOVE ACROSS UTAH AND COLORADO ON
SUNDAY...BRINGING WITH IT A SIGNIFICANT WINTER STORM FOR PARTS OF
NORTHWEST AND WEST CENTRAL COLORADO.  HIGH CLOUDS ALREADY ON THE
INCREASE BUT WEATHER REMAINS GENERALLY BENIGN UNTIL THE SURFACE
FRONT ARRIVES. FRONT ENTERS NE UTAH BY MID EVENING...NW COLORADO
BY MIDNIGHT...AND WILL SWEEP ACROSS THE REMAINDER OF THE FORECAST
AREA SUNDAY MORNING. EXCEPT FOR THE HIGH CLOUDS...PREFERENTIAL
MOISTURE IS SPARSE AND WILL NOT BE MUCH OF A FACTOR.

THE WINTER WEATHER ACTION OCCURS IN THE POST FRONTAL ENVIRONMENT
AS A COMBINATION DIABATIC COOLING AND STRONG GRADIENT NORTHWEST
FLOW ARRIVES LATE TONIGHT. THERE ARE TWO PORTIONS OF THIS
STORM...THE DYNAMIC PORTION (THAT DOES NOT LAST TOO LONG) WHERE
SNOW OCCURS WITH THE FRONTAL BAND. THIS WILL BE QUICKLY FOLLOWED
BY A PROLONGED ORTHOGRAPHIC EVENT. UPSTREAM ENERGY OVER THE ALASKAN
ALEUTIAN ISLANDS PROVIDES A SECONDARY REINFORCEMENT SHOT THAT
TRAVELS ACROSS THE WREN SLOPE SUNDAY EVENING. THE PARK RANGE WILL
BE THE BULLS EYE FOR THIS PARTICULAR EVENT AS THEY WILL HAVE A
PROLONGED PERIOD OF ORTHOGRAPHIC SNOW. WITH THE STRONGEST MOUNTAIN
TOP WINDS SITUATED ACROSS THE PARK RANGE (700 MB WIND PRONGED AT
45 TO 50 KITS)...LOOK FOR SIGNIFICANT SNOW ACCUMULATIONS ALONG THE
MOUNTAIN RIDGE AND MT WERNER. FARTHER SOUTH...GRADIENT NORTHWEST
WINDS WILL NOT BE AS STRONG BUT STILL PROMINENT WITH THE AIR MASS
EXPECTED TO STAY SATURATED IN THE UP SLOPE REGION ON THE NW FACING
MOUNTAIN ASPECTS. LOOKING AT CURRENT CONDITIONS UPSTREAM...POTENTIAL
INSTABILITY THAT EXISTS OVER THE WREN CASCADES WILL BE POSITIONED
OVER THE WREN SLOPE SUNDAY AFTERNOON. MODELS TEND TO STRUGGLE WITH
POST FRONTAL INSTABILITY AND PF (AND BELIEVE THE NAM HAS
UNDERDONE PF IN THIS CASE). RELIED MORE ON THE RF MODEL WHICH
SHOWS BETTER BULLS EYE...AND SUGGEST THAT HEAVY SNOW MAY OCCUR AT
ORA AND THE UNCOMPAHGRE GORGE. GIVEN THE WESTERLY COMPONENT...THE ELKS AND
WEST ELKS MOUNTAINS SHOULD GET SIGNIFICANT ACCUMULATIONS. GIVEN
THE STRONG GUSTY WINDS EXPECTED ABOVE TIMBERLINE AND EXPOSED
AREAS...BELIEVE ITS PRUDENT TO EXPAND THE WINTER STORM WARNINGS TO
INCLUDE THE CENTRAL MOUNTAINS AND NW RN SAN JUANS.

SUNDAY EVENING...MID LEVEL WARM AFFECTION TAKES HOLD AND THIS
IMPACTS THE SW RN COLORADO MOUNTAIN FIRST. SNOW TAPERS OFF QUICKLY
ACROSS THE GRAND MESA/ELKS/NW RN SAN JUAN'S FIRST. BUT THE PARK/GORE
RANGES STILL SHOW SHALLOW POTENTIAL INSTABILITY AT THE SURFACE AND
RESULTS IN STEADY SNOWFALL CONTINUING.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 321 PM MST SAT JAN 11 2014

RESIDUAL MOISTURE REMAINS OVER NW COLORADO INTO MONDAY. THE MTN
TOP LAYER AT 700-600MB REMAINS NEAR SATURATION AND AT THE
EFFICIENT -10 TO -13C TEMPERATURE RANGE. SO ACCUMULATING SNOWFALL
EXPECTED THROUGH MONDAY...INTO TUESDAY FOR THE MTNS NORTH AND EAST
OF STEAMBOAT SPRINGS. COORDINATED WITH PUB/BOU TO KEEP WINTER
STORM WARNINGS IN EFFECT THROUGH MONDAY.

THEN EXPECT DRY AND MILD WEATHER FOR THE FORESEEABLE FUTURE. THE
EASTERN PACIFIC RIDGE... THAT HAS BEEN IN PLACE FOR OVER A
MONTH...SHIFTS INLAND. THE AXIS SHIFTS OVER THE ROCKIES BY NEXT
WEEKEND. THIS WILL BRING A STRONG WARMING TREND TO THE MOUNTAIN
SLOPES WITH WEAK TO MODERATELY STRONG INVERSIONS IN THE VALLEYS.
NO SIGNIFICANT PRECIPITATION EXPECTED FOR THE NEW WEEK. THE LATEST
MEDIUM RANGE MODELS INDICATE THE RIDGE MAY BREAK DOWN BY JANUARY
20TH BUT CONFIDENCE IS LOW THAT FAR OUT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 959 PM MST SAT JAN 11 2014

SURFACE COLD FRONT WAS PUSHING INTO NW UT LATE THIS EVENING. THE
FRONT SHOULD BE NEAR A KCNY-KCAG LINE AT 12Z SUNDAY AND OVER THE SAN
JUAN MTNS AROUND 19Z SUNDAY. EXPECT WIDESPREAD IFR CONDITIONS AND
MOUNTAIN OBSCURATIONS IN -SN/SN TO DEVELOP OVER THE MOUNTAINS
BETWEEN 07Z-12Z SUNDAY AND PERSIST THROUGH 06Z MONDAY. A PERIOD OF IFR
CIGS/VSBY IS LIKELY AT THE VALLEY TAF SITES WITH FRONTAL PASSAGE.
PILOTS WILL ALSO CONTEND WITH STRONG WINDS ALOFT AND GUSTY WINDS AT
THE SURFACE AS THE FRONT BLOWS THROUGH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM MST SUNDAY COZ008-014.

     WINTER STORM WARNING FROM 3 AM SUNDAY TO MIDNIGHT MST SUNDAY
     NIGHT COZ009-012-018.
     WINTER WEATHER ADVISORY FROM 3 AM SUNDAY TO MIDNIGHT MST SUNDAY
     NIGHT COZ003-017.
     WINTER STORM WARNING UNTIL 5 PM MST MONDAY COZ004-010-013.
     WINTER STORM WARNING UNTIL 3 AM MST MONDAY COZ005.
     WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY COZ002.

UT...NONE.

&&

UPDATE...JAD
SHORT TERM...PF
LONG TERM...JOE
AVIATION...JAD
Hazardous weather outlook, Jan 11, 5:53 AM MST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MST SAT JAN 11 2014

COZ001>014-017>023-UTZ022>025-027>029-121300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
553 AM MST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DIMINISH ACROSS THE NORTHERN MOUNTAINS THIS MORNING.
AFTER A BREAK THIS AFTERNOON...SNOW AND BLOWING WILL BECOME
WIDESPREAD ACROSS NORTHERN AND CENTRAL MOUNTAINS TONIGHT. TRAVEL
WILL DIFFICULT OVER RABBIT EARS PASS...VAIL PASS...AND OTHER HIGH
MOUNTAIN PASSES THIS MORNING AND TONIGHT. NORTHWEST COLORADO
VALLEYS WILL ALSO EXPERIENCE SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE SUNDAY AND MONDAY FOR THE NORTHERN AND CENTRAL
MOUNTAINS BEFORE COMING TO AN END LATE MONDAY NIGHT. SIGNIFICANT
ACCUMULATIONS ARE EXPECTED. HIGH PRESSURE THEN BUILDS ON TUESDAY
AND PERSISTS THROUGH FRIDAY BRINGING CLEAR SKIES AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 3 winter weather, 1 blizzard. Local standard time, as filed.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
January 12, 12:00 AM MST to 4:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow with localized blizzard conditions. Snowfall totals up to 5 inches were measured above the 8000 foot level.

Winter Storm, Elkhead and Park Mountains

When
January 12, 1:00 AM MST to January 14, 8:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 1 to 2 feet were measured across the area. Locally higher amounts included 42 inches at the Tower SNOTEL site. Wind gusts reached speeds of 25 to 45 mph and produced extensive blowing and drifting snow.

Winter Storm, Flattop Mountains

When
January 12, 4:00 AM MST to January 13, 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 18 inches were measured across the area. Wind gusts reached speeds of 25 to 50 mph and produced extensive blowing and drifting snow with localized blizzard conditiions.

Winter Storm, West Elk and Sawatch Mountains

When
January 12, 4:00 AM MST to January 13, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 19 inches were measured across the area. Wind gusts reached speeds of 25 to 35 mph and produced areas of blowing and drifting snow.

Winter Storm, Upper Yampa River Basin

When
January 12, 4:00 AM MST to January 13, 11:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 15 inches were measured across the area. Wind gusts reached speeds of 25 to 40 mph and produced extensive blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
January 12, 4:00 AM MST to 10:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Winds gusted 30 to 50 mph and produced extensive blowing and drifting snow with localized blizzard conditions. Measured snowfall amounts were only 1 to 2 inches due to having been disturbed by the strong winds.

Winter Storm, Central Yampa River Basin

When
January 12, 4:00 AM MST to 3:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 8 inches were measured across the area. Wind gusts of 30 to 45 mph produced extensive blowing and drifting snow with localized blizzard conditions.

Winter Weather, Central Colorado River Basin

When
January 12, 6:00 AM MST to 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 1 to 2 inches were measured across the area. Wind gusts of 20 to 40 mph produced extensive blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
January 12, 8:00 AM MST to January 14, 8:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 16 inches were measured across the area. Wind gusts reached speeds of 30 to 50 mph and produced extensive blowing and drifting snow with localized blizzard conditions.

Blizzard, Northwestern San Juan Mountains

When
January 12, 8:00 PM MST to January 13, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Wind speeds gusted 35 to 55 mph with even stronger gusts at ridgetops. Measured snowfall totals only ranged from 3 to 10 inches, though drifts up to 3 feet deep were produced.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499011, 499003, 499005, 499006, 499008, 499009, 499010, 499012, 499004, 499007.